Montana, 2008

Hail and Damaging Wind in Montana, August 5, 2008

August 5, 2008 · NWS BYZ · 15 events in 4 counties and zones

Severe thunderstorms producing large hail and a few funnel clouds moved across Southeast Montana during the late afternoon and early evening hours of the 5th. The largest hail size reported was golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Severe thunderstorms producing large hail and a few funnel clouds moved across Southeast Montana during the late afternoon and early evening hours of the 5th. The largest hail size reported was golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 5, 1:51 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 5, 1:51 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
251 PM MDT TUE AUG 5 2008

.SHORT TERM...VALID FOR TDY AND WED...

SHOULD BE A QUIET NIGHT ACROSS MOST OF OUR AREA UNDER RIDGING
ALOFT. EXCEPTION COULD BE OUR FAR SOUTHEAST. SOUTHEASTERLY LOW
LEVEL MOISTURE SURGE BETWEEN THE BIG HORNS AND BLACK HILLS HAS
RESULTED IN DEW POINTS IN THE MID TO UPPER 50S IN THIS AREA.
MOISTURE IS FAIRLY DEEP ALSO...SEE MID 50S DEW POINT AT WOLF
MOUNTAIN RAWS AT 5200 FT ELEVATION. WITH LOW LEVEL JET KICKING IN
THIS EVENING THINK SOME CONVECTION IN OUR AREA IS NOT OUT OF THE
QUESTION...AND FORECAST CAPES OF ON THE ORDER OF 1500 J/KG ARE
REASONABLE GIVEN THE EXISTING DEW POINTS. IF ANYTHING FIRES...
SHEAR AND INSTABILITY SHOULD BE SUFFICIENT FOR SEVERE STORMS...SO
WILL MENTION THIS IN THE FORECAST AND HWO.

OTHERWISE...SHORTWAVE DROPPING FROM SOUTHERN ALBERTA TOWARD
NORTHEAST MONTANA LOOKS RATHER DRY AT THIS TIME. LIFT FROM THIS
FEATURE SHOULD TRACK N AND NE OF US...SO WILL KEEP OUR NORTHEAST
PARTS DRY TONIGHT. HAVE KEPT ISOLD POPS PAINTED OVER AND JUST
DOWNWIND OF THE SNOWY MOUNTAINS WHERE SOME WEAK ECHOES CURRENTLY
EXIST...AND DUE TO FRONT APPROACHING FROM THE NORTH.

SURFACE FRONT DROPS THROUGH OUR AREA LATER TONIGHT IN THE WAKE OF
WAVE TO OUR NORTH. BASED ON THIS ENERGY AND SURFACE ANALYSIS
UPSTREAM...THINK THE NAM/RUC HAVE A BETTER HANDLE OF THIS THAN THE
GFS. THUS SHOULD BE A WIND SHIFT TO THE NORTH OR NORTHWEST BY LATE
EVENING OR EARLY OVERNIGHT...FOLLOWED BY SURFACE RIDGING FROM THE
NORTH. HAVE PAINTED THE WIND GRIDS ACCORDINGLY. THIS SURFACE
RIDGING WILL EFFECTIVELY STABILIZE MOST OF OUR AREA FOR
WEDNESDAY...ESPECIALLY GIVEN RISING HEIGHTS AND WARMING ALOFT
WHICH WILL BE TAKING PLACE. WILL REDUCE AREAL COVERAGE OF
CONVECTION WEDNESDAY...KEEPING IT CONFINED TO OUR SOUTHERN
MOUNTAINS AND NEARBY FOOTHILLS. THIS AREA WILL BE ON THE NORTHERN
FRINGES OF MONSOONAL MOISTURE WHICH IS KNOCKING ON OUR DOOR...SO
CANNOT RULE OUT SOMETHING OVER THE HIGHER TERRAIN.

MORE INTERESTING DAY ON THURSDAY AS AMPLIFIED SOUTHWEST FLOW
EXTENDS OVER US. COMBINATION OF LOW LEVEL EASTERLY FLOW AND
MONSOONAL FLOW AT MID AND UPPER LEVELS WILL YIELD DECENT MOISTURE
OVER US...AND INDEED BOTH THE NAM AND GFS SHOW PRECIPITABLE WATERS
RISING TO NEAR OR A BIT OVER AN INCH. ONLY WEAK ENERGY LIFTS
THROUGH THE FLOW ON THURSDAY...SO WILL KEEP WITH MAINLY DIURNAL
ISOLD TO LOW SCATTERED POPS LATE AFTN AND EVENING. THOUGH STORMS
SHOULD BE WET...WINDS WILL BE A CONCERN GIVEN STEEP LAPSE RATES.
SOUNDINGS SUGGEST WET MICROBURST POTENTIAL...AND THIS COULD BE AN
ISSUE FOR OUR EXISTING WILDFIRES.

AS FOR TEMPS...WEDNESDAY HIGHS SHOULD BE NEAR OR MAYBE EVEN A BIT
COOLER THAN TODAY GIVEN THE STRONGER SURFACE RIDGING AND LOW LEVEL
EAST FLOW. THERMAL RIDGE EXTENDS INTO OUR AREA THURSDAY...AND WITH
BETTER MIXING SHOULD SEE HIGHS INTO THE LOW OR MIDDLE 90S.

JKL

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

VERY FEW CHANGES MADE TO THE EXTENDED FORECAST THIS AFTERNOON.
UPPER LEVEL RIDGE GETS BROKEN DOWN ON FRIDAY AS THE NEXT UPPER
LEVEL LOW PRESSURE SYSTEM MOVES ONTO THE PACIFIC NORTHWEST. THIS
LEAVES A PRETTY GOOD SOUTHWEST FLOW OVER THE AREA ON FRIDAY AND
SATURDAY. THE SOUTHWEST FLOW COMBINED WITH SOME MONSOONAL
MOISTURE WORKING UP INTO THE AREA SHOULD GENERATE SOME
THUNDERSTORMS DURING THESE PERIODS. TEMPERATURES DURING THIS
PERIOD WILL REMAIN WARM INTO THE LOWER 90S ACROSS MOST PLACES.
MAIN TROUGH MOVES OVER THE AREA ON SUNDAY AND MONDAY ALTHOUGH
MUCH OF THE ENERGY REMAINS TO THE NORTH. STILL KEPT A SLIGHT
CHANCE OF PRECIP IN THE FORECAST FOR NOW. TEMPERATURES DO LOOK
COOLER AS THE TROUGH MOVES OVER AND KEPT TEMPERATURES IN THE 80S
ACROSS MUCH OF THE FORECAST AREA. SOLUM

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE TO PREVAIL ACROSS MOST OF THE AREA
THROUGH TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE
BEARTOOTH AND BIG HORN MOUNTAINS. THUNDERSTORMS ARE ALSO POSSIBLE
ACROSS THE LOWER ELEVATIONS FROM KSHR EASTWARD ALONG THE WYOMING
BORDER. MVFR CONDITIONS WILL BE POSSIBLE THROUGH 06Z IN THESE
AREAS. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 089 060/089 062/093 064/093 064/092 061/090 059/085
    0/U 00/U    02/T    23/T    32/T    22/T    22/T
LVM 090 052/090 053/091 052/086 054/086 051/085 049/084
    0/U 01/B    13/T    33/T    32/T    22/T    22/T
HDN 091 059/091 060/095 061/096 062/093 059/091 057/088
    0/U 10/U    02/T    22/T    33/T    22/T    22/T
MLS 090 060/091 060/094 064/096 063/091 060/089 058/086
    0/U 00/U    01/B    22/T    22/T    22/T    22/T
4BQ 088 058/090 057/093 062/094 064/090 058/089 056/086
    0/U 30/B    01/B    22/T    33/T    22/T    22/T
BHK 087 056/088 057/090 060/092 060/088 054/088 055/086
    0/U 20/U    01/N    22/T    22/T    22/T    22/T
SHR 088 056/088 055/091 058/092 058/087 054/087 054/085
    2/T 31/B    12/T    23/T    33/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 5, 2:34 PM MST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
334 PM MDT TUE AUG 5 2008

MTZ028>042-056>058-063>068-WYZ098-099-062145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
334 PM MDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE FROM SHERIDAN TO LAME DEER...
BROADUS AND EKALAKA THIS EVENING. DAMAGING WINDS AND LARGE HAIL
ARE POTENTIAL THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM ACTIVITY WILL INCREASE ACROSS THE AREA THURSDAY
THROUGH SATURDAY. LOCALLY ERRATIC WINDS...FREQUENT LIGHTNING AND
HEAVY RAIN ARE POSSIBLE EACH OF THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

The radar

The Billings radar (KBLX), 180 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rosebud

When
August 5, 3:26 PM MST
Where
Rosebud County, 2.38 mi NW of Ashland
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.620, -106.310

Hail, Carter

When
August 5, 3:30 PM MST
Where
Carter County, 10.24 mi E of Hammond
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.230, -104.720

Hail, Carter

When
August 5, 4:06 PM MST
Where
Carter County, Alzada
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.020, -104.420

Hail, Powder River

When
August 5, 4:08 PM MST
Where
Powder River County, 5.02 mi WSW of Coalwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.710, -105.680

Funnel Cloud, Carter

When
August 5, 4:13 PM MST
Where
Carter County, Alzada
Reported by
COOP Observer
Coordinates
45.020, -104.420

Two funnel clouds were reported in Alzada.

Hail, Powder River

When
August 5, 4:15 PM MST
Where
Powder River County, 11.99 mi SSE of Epsie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.310, -105.600

Hail, Carter

When
August 5, 4:42 PM MST
Where
Carter County, 5.21 mi NE of Ridge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.100, -104.940

Hail, Carter

When
August 5, 4:45 PM MST
Where
Carter County, Ridge
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.050, -105.020

Hail, Powder River

When
August 5, 4:50 PM MST
Where
Powder River County, 17.46 mi NW of Sonnette
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.570, -106.140

Hail, Powder River

When
August 5, 4:55 PM MST
Where
Powder River County, 17.45 mi NW of Sonnette
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.620, -106.070

Hail, Powder River

When
August 5, 5:15 PM MST
Where
Powder River County, 2.06 mi WNW of Sonnette
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
45.430, -105.890

Hail, Carter

When
August 5, 5:20 PM MST
Where
Carter County, 5.76 mi ESE of Ridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.020, -104.910

Hail, Musselshell

When
August 5, 6:25 PM MST
Where
Musselshell County, 6.24 mi N of Melstone
Measured
1 in hail
Reported by
Public
Coordinates
46.690, -107.870

Hail, Rosebud

When
August 5, 6:30 PM MST
Where
Rosebud County, 11.95 mi W of Sumatra
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.600, -107.800

Thunderstorm Wind, Rosebud

When
August 5, 6:35 PM MST
Where
Rosebud County, 12.24 mi WSW of Sumatra
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.540, -107.780

An estimated wind gust of 60 mph from a thunderstorm outflow was measured 6 miles southeast of Melstone.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132536, 132537, 132538, 132539, 132541, 132542, 132543, 132544, 132887, 132888, 132889, 132890, 132891, 132892, 132893.